Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Steriod use doubles risk of venous thromboembolism

Glucocorticoids may increase the risk of venous thromboembolism (VTE), irrespective of how they are administered, suggests a large, population-based case–control study from Denmark.

The study

From two national registries, researchers identified 38,765 cases of VTE (all inpatient and outpatient diagnoses of deep vein thrombosis or pulmonary embolism between 2005 and 2011) and 387,650 control individuals matched for age and sex. Patients who had prescriptions for glucocorticoids redeemed were identified and the risk of VTE associated with exclusive use of each of the three types – systemic, inhaled and intestinal-acting - of glucocorticoids was analysed.

The findings

Compared with no use, systemic glucorticoids were associated with a significant two-fold increased risk of VTE among present and continuing users, after adjusting for thrombotic risk factors, other comorbidities and co-medications. There was also a slight - but still significant - 18% increased VTE risk among recent users who had been taking systemic glucocorticoids within one year, but not in the 90 days before the event.

Inhaled glucocorticoids were also associated with a two-fold increased risk of VTE, but only among new users who had started the drug within 90 days of the event. Intestinal-acting glucocorticoids increased VTE risk two-fold among new users and 1.8-fold among continuing users.

The associations with VTE risk were stronger at higher doses and persisted after taking into account severity of the underlying disease.

Former use (more than one year ago) was not associated with increased risk for any type of glucocorticoids.

What this means for GPs

The risk of VTE may need to be considered when prescribing a glucocorticoid. An accompanying editorial states: ‘Given the already known serious adverse effects of glucocorticoids, establishing an elevated risk for venous thromboembolism with this study does not change the indications for glucocorticoids, but it should remind us to always make sure that the potential benefits of treatment outweigh the risks (e.g. does this patient’s asthma require an inhaled corticosteroid?) and to be prepared to diagnose and treat thromboembolism.’

JAMA Internal Medicine 2013, online 1 April

Have your say